Meds, Mind, Body & Benefits > Questions About Treatment & Side Effects

Reyataz & Prilosec

(1/2) > >>

hypozsc:
I've been HIV+ for a year and of my meds is Reyataz. About 6 weeks ago I developed a cough and 1st saw my GP who put me on an inhaler for asthma and Zpac as a precaution. Later I went to my ID physician who changed me to Advair. After those treatments failed to relieve my non-productive cough the ID dr said I could have acid reflux and wrote a prescription for Prilosec.

The pharmacist would not fill the prescription because of the high risk of drug interaction saying that they'd have to consult my dr. I'm not sure what to do. I have not gotten the prescription filled (neither the dr or the pharmacist have contacted me to update the situation). I don't know if I should talk to my dr about my concerns and stay with that office or if I should just seek out a different dr and switch. I know it's my choice alone to make but I'd really like some advice.

gerry:
It's good that the pharmacist picked up on the drug interaction issue between Reyataz and Prilosec (and other proton pump inhibitors).  Doctors do make mistakes.  It's very possible that the pharmacist has not contacted the doctor yet.  My advice would be to talk to your doc expressing your concerns about this; after that, then you could make a decision on whether or not to stay with the same clinic.

hypozsc:
??? So the latest on this issue is this: The ID nurse called me to say that they talked to the pharmacy and that as long as I took the Prilosec at a different time from the Reyataz then it should be OK. Do I trust the doctor and take the Prilosec or heed the warning and avoid the chance of drug interaction?  ???

I should mention that we don't know for sure that I even have acid reflux.

J.R.E.:
Hello,

The following is from the lessons  on the meds ;

http://www.aidsmeds.com/drugs/Reyataz.htm


"  The following medications should not be taken while you are being treated with Reyataz:
Acid reflux/heartburn medications: Propulsid® (cisapride), Prevacid® (lansoprazole), Nexium® (esomeprazole), Prilosec® (omeprazole), Protonix® (pantoprazole), and all other proton-pump inhibitors.
Antibiotics: Priftin® (rifapentine) and Rifadin® (rifampin)
Cancer chemotherapeutics: Camptosar® (irinotecan)
Antimigraine medications: Ergostat®, Cafergot®, Ercaf®, Wigraine® (ergotamine) or D.H.E. 45® (dihydroergotamine)
Antihistamines: Hismanal® (astemizole) or Seldane® (terfenadine)
Calcium channel blockers: Vascor® (bepridil)
Cholesterol-lowering drugs (statins): Zocor® (simvastatin) and Mevacor® (lovastatin)
Antipsychotics: Orap® (pimozide)
Sedatives: Versed® (midazolam) and Halcion® (triazolam)


Perhaps more tests are needed to actualyt confirm if you have an acid reflux problem :

http://www.medicinenet.com/gastroesophageal_reflux_disease_gerd/article.htm

Take care-----Ray

gerry:

--- Quote from: hypozsc on September 07, 2006, 01:35:09 PM ---??? So the latest on this issue is this: The ID nurse called me to say that they talked to the pharmacy and that as long as I took the Prilosec at a different time from the Reyataz then it should be OK. Do I trust the doctor and take the Prilosec or heed the warning and avoid the chance of drug interaction?  ???

I should mention that we don't know for sure that I even have acid reflux.

--- End quote ---

Ok, I take back my previous advise then.  That statement from the nurse is applicable if you were taking antacids or H2 blockers (like Zantac or Pepcid), but not for proton-pump inhibitors like Prilosec.  Table 20 of the US DHHS Treatment Guidelines list proton pump inhibitors as drugs that should not be used with Reyataz.  If you want to get a second opinion, now would be a good time to do so.  Or have your GP refer you to a gastroenterologist to do some tests to ascertain whether or not you really have acid reflux.

Navigation

[0] Message Index

[#] Next page

Go to full version